Storm Surge/Tide, Coastal Wakulla
- When
- August 28, 7:00 AM EST to 9:00 AM EST
- Where
- Coastal Wakulla forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.148, -84.376 (the zone’s center; the record gives no point)
For the most part, Hurricane Isaac missed the eastern Panhandle and Big Bend of Florida. However, the outer remnants of Hurricane Isaac spawned a couple of funnel clouds and tornadoes, and some coastal flooding did occur across portions of Wakulla, Franklin, Gulf, and Bay counties in association with the storm surge.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
For the most part, Hurricane Isaac missed the eastern Panhandle and Big Bend of Florida. However, the outer remnants of Hurricane Isaac spawned a couple of funnel clouds and tornadoes, and some coastal flooding did occur across portions of Wakulla, Franklin, Gulf, and Bay counties in association with the storm surge.
Significant erosion occurred across Franklin county with estimates of around $500K in damage from erosion from a WCTV news article. The storm surge was measured at 3.45 feet at Apalachicola at 1200 UTC on the 28th with a total storm tide of 3.92 inches. The storm surge was measured at 2.50 feet at Panama City at 1400 UTC on the 28th with a total storm tide of 3.50 feet. Also in Franklin county, Water Street in Apalachicola flood with over one foot of water in some places. Some flooding occurred in Saint George Island State Park with water passing the dune line and flooding parking areas. Surf heights were in excess of 6 to 8 feet.
In Wakulla county, minor coastal flooding was reported in typical flood prone areas around Saint Marks. Two to four inches of water was reported inside a few businesses in Saint Marks. One vacant home experienced minor water intrusion around the time of highest tide in Shell Point.
In Gulf county, Indian Pass Road flooded around the time of high tide. Saint Joseph State Park was closed due to water inundating the access road.
In Bay County, there was minor inundation of a few roads in downtown Panama City near 7th Avenue. Water depth ranged between a few inches to one foot in places. Flooding of roads was also reported in areas of Lynn Haven closer to West Bay. Very high surf resulted in moderate beach erosion with surf heights in excess of 8 to 10 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 4:19 AM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT Tue Aug 28 2012
...A COASTAL Flood Advisory remains in effect until 8 PM EDT Tuesday
for Coastal Dixie and Coastal Taylor counties...
...A TROPICAL Storm Warning remains in effect for Coastal Bay
Coastal Franklin, Coastal Gulf, Coastal Jefferson, Coastal
Wakulla and South Walton counties AND for all the coastal
waters...
.NEAR TERM...TODAY
The large scale longwave pattern remains highlighted by positively
tilted upper trough moving onshore across PAC NW, ridge centered
from SW Desert newd thru Srn Rockies to the Nrn Plains and a broad
ern trough shifting ewd with axis from Que to Mid-Atlc states.
Local region resides between upper low feature of TS Issac and upper
ridge off Srn FL coast (around 30N). Satellite shows deep sly flow
on Ern quad of Issac moving NWD over NRN FL peninsula.
At 5 AM EDT, TS Issac was located at 27.5N and 88.1W or about 239 SW
of Apalachicola, 231 miles SW of Panama City and 307 miles SW of
Tallahassee. Gusty winds from outer rain bands continue to impact
the local area, especially coastal sections. Predawn wind gusts
included Apalachicola (29), Shell Point (26), St George (24),
Mirimar Beach (22) and Panacea (21) mph.
RAINFALL...
Satellite imagery confirmed by air force aircraft indicate that
Issac continues to intensify with borderline hurricane max winds and
convection developing closer to the center. Issac was moving NW at
12 mph and if forecast to move onshore across SE LA this eve. Its
large circulation continues to bring rain bands nwwd from the
peninsula to across local area. As Issac moves NW, low level wind
fields will significantly strengthen today within a very moist
airmass. The heaviest rainbands come with embedded stronger wind
gusts. However, rainfall forecast is tricky, as NAM and especially
the GFS develop a significant dry tongue wrapping around Ern
periphery of Issac over mainly E/Cntrl half of our area later today.
HI RES guidance shows N-S banding moving across mainly across Wrn
CWA and AND so we could have a very sharp W-E pop and QPF gradient
at least into tonight. Therefore POPs will show 90-60% W-E split.
Conversely, any band that moves thru under deep sly flow can quickly
yield brief heavy rain.
FLOODING POTENTIAL...
Although, CAM prob flood potential shows less than 10% chance today
across CWA, and based on current satellite pix, we decided to cancel
Flash Flood Watch. However, rain processes are notoriously efficient
and with grounds already saturated, we will closely monitor the
situation. QPF totals range from 2 to 4 inches for our area.
Understand these values are for widespread areas and any training of
heavy cells can yield locally higher amounts.
SEVERE WX...
The dry sfc-H5 air to the east and NW of Issac may wrap around
circulation enhancing the tornado threat that will progressively
shift NWWD as Issac approaches the coast. For this reason, SPC has
placed our area in a slight risk for svr tstms and 5% risk for
tornadoes for today.
&&
.SHORT TERM...TONIGHT THRU THURSDAY.
As Issac continues to move WNW, surface ridging off srn fl will
start to move WWD then NWWD during second half of work week
slowly increasing our heights and eroding the connection with Issac.
But, until then both NAM and GFS show that deep S/SE moisture plume
assocd with outer rainbands on back side of Issac will move up and
across CWA on Wed into Thurs. This will favor warm air advection
keeping the airmass moist and unstable. Numerous showers and
isolated thunderstorms should persist especially during peak heating
each day and this will make flash flooding in training echoes more
likely. A small severe weather threat will also persist especially
within the bands that interact with mesoscale boundaries. PWs will
remain above 2 inches for the next few days. By Thurs, veering flow
to SWLY will favor gulf sea breeze and reduced gradients will allow
this boundary to penetrate inland. This elevated sly flow and swells
propagating back to the coast form Issac may generate a high risk
of rip currents.
POPs 70-40% W-E tonight, 70% everywhere on Wed, 70-40% SW-NW
gradient Wed night and 70-40% NW-SE gradient on Thurs.
&&
.LONG TERM...[Thursday Night through Monday]
The forecast is still somewhat dependent on final disposition of
Issac. Good fetch of sly flow will likely persist into Fri. Best
forecast is that a surface front will likely shift WSW over our area
to begin the period. Then, ridging is expected to build in behind
Isaac and dry us out in its wake, but this may not be until this
weekend.
&&
.AVIATION [Through 06Z Wednesday]...
The outer bands from Tropical Storm Isaac will continue to provide
periodic showers and isold thunderstorms with gusts from 20 to 30
kts across mainly our coastal counties through at least Tues eve.
Conditions are expected to be mostly MVFR though the period with
brief periods of IFR conditions when heavy rain is expected to be
present. Breezy conditions should preclude fog.
&&
.MARINE...
Isaac continues to strengthen and move toward New Orleans. Tropical
Storm force winds and or gusts expected over the waters through
tonight. Seas are expected to remain high through the end of the
week as well.
&&
.FIRE WEATHER...
Although Tropical Storm Isaac is now forecast to make landfall over
SE LA this eve, the wind radius and rain bands extend far enough
that our region will experience ample showers and thunderstorms from
its outer bands. The air mass will remain sufficiently moist through
the period, keeping relative humidity values above Red Flag
Criteria. There are no fire weather concerns through the end of the
week.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...COASTAL Flood Advisory until 8 PM EDT Today for Coastal
Dixie-Coastal Taylor.
TROPICAL Storm Warning for Coastal Bay-Coastal Franklin-Coastal
Gulf-Coastal Jefferson-Coastal Wakulla-South Walton.
GM...TROPICAL Storm Warning for Apalachee Bay-Coastal waters From
Ochlockonee River to Apalachicola FL out to 20 NM-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
SHORT/LONG TERM...BLOCK/HARRIGAN
NEAR TERM/FIRE WX/AVIATION...BLOCK
MARINE...HARRIGAN
TROPICAL...LERICOS/CAMP
RADAR...DVDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 521 AM EDT TUE AUG 28 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290930- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 521 AM EDT TUE AUG 28 2012 /421 AM CDT TUE AUG 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...A COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR COASTAL DIXIE AND COASTAL TAYLOR COUNTIES... ...A TROPICAL STORM WARNING REMAINS IN EFFECT FOR COASTAL BAY COASTAL FRANKLIN, COASTAL GULF, COASTAL JEFFERSON, COASTAL WAKULLA AND SOUTH WALTON COUNTIES AND FOR ALL THE COASTAL WATERS... .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE OUTER BANDS OF TROPICAL STORM ISSAC WILL CONTINUE TO PIVOT NORTHWESTWARD AND ACROSS OUR AREA. SOME OF THESE BANDS CAN PRODUCE GUSTY WINDS ESPECIALLY NEAR THE COAST ALONG WITH BRIEF HEAVY RAINS. WE CANNOT DISCOUNT A TORNADO OR WATERSPOUT. ANY HEAVY RAINS ON ALREADY SATURATED GROUNDS MAY CAUSE AT LEAST LOCALIZED FLOODING. STORM SURGE CAN ALSO INDUCE COASTAL FLOODING ESPECIALLY AT HIGH TIDE. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT (HLS) AND THE FORECAST DISCUSSION (AFD) FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... DESPITE ITS CONTINUED WESTWARD SHIFT...RAINBANDS ASSOCIATED WITH TROPICAL STORM ISSAC ARE EXPECTED TO IMPACT THE LOCAL AREA THROUGH AT LEAST WEDNESDAY. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT (HLS) AND THE FORECAST DISCUSSION (AFD) FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... DUE TO THE POSSIBLE HAZARDS CREATED BY ISSAC...SPOTTER ACTIVATION REMAINS POSSIBLE INTO TONIGHT. BLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 AM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM STORM SURGE LIVEOAK ISLAND 30.06N 84.28W
08/28/2012 U0.00 FT WAKULLA FL EMERGENCY MNGR
THREE INCHES OF WATER IN HOME ON WESTPOINT DRIVE.
&&
CAMPThe Tallahassee radar (KTLH), 28 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
4 storm surge/tide, 4 funnel cloud, 2 tornado. Local standard time, as filed.
A funnel cloud was spotted near the Marianna airport.
A funnel cloud was spotted just south of Greenwood moving north along Highway 71.
The broadcast media obtained video of a well developed and persistent funnel cloud with a brief tornado touchdown in an open area north of Greenwood and south of Dozier Road. No damage occurred.
A funnel cloud was spotted near Graceville.
An EF0 tornado touched down in extreme northeast Holmes county along Kirkland Road. Trees were blown down and uprooted, and the front porch was torn from a mobile home with some debris noted in the trees. Monetary damage was estimated.
The public sighted a funnel cloud at Baily Bay Bridge on Highway 77 near Marina Bay Dr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, August 2012The 2012 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396976, 396977, 396979, 396980, 396964, 396965, 396967, 396966, 396968, 396583.